A drug allergy occurs when your immune system mistakenly identifies the drug you are taking as a harmful substance, releasing histamines and other chemicals involved in allergic reaction, resulting in symptoms involving your skin, entire system or major organs. This can happen right away, within a few hours, within a few days or in the next few weeks after exposure to the medication.
Certain risk factors such as a history of allergies (food, hay fever), an allergic reaction to another drug, increased exposure to a drug (high doses, prolonged or repetitive exposure), and certain types of illnesses such as infection with HIV or the Epstein-Barr virus, can make you have a higher likelihood of an allergic reaction to a drug.
Although any drug can cause an allergic reaction, some drugs are more commonly associated with allergies:
- Aspirin and non-steroidal anti-inflammatory drugs (NSAIDs)
One of the most severe allergic reactions is anaphylaxis, with hives, facial or throat swelling, wheezing, light-headedness, vomiting and shock.
Anaphylaxis can result in death, so it is important to seek immediate medical attention if you experience these symptoms.